Forum

× click new topic to begin your post

Started chemo

11 years 9 months ago #12308 by fearandfight
Lisa I did lose my hair but both my Oncologist and his nurse said it would be about week 6 into the chemo if it were going to happen and it did. I saw it thinning and I would grab a clump and it come right out so I just got my sons clippers and did the old buzz job. Just for sanitary reasons I didn't want hair on my pillow or in my food. My wife said hey Joe that doesn't look too bad at least we know you got a nice round head lol. So I wait and see what happens you just started your chemo you'll know if you have to. And actually my hair grew back in better then the first time alot of the grey on the side was gone and the other part was it felt real soft go figure lol. Cheers, Joe ;)

Please Log in or Create an account to join the conversation.

11 years 9 months ago #12287 by Cynthia
Lisa,

I think when I went through chemo that the fear of the unknown was the worst part. And I think the thought of losing ones hair is another of a lot of reasons. I wrote about my experience and if you would like to read it here is the link. It is under “Thoughts on being a hairless wonder”. http://blcwebcafe.org/cynthiascorner.asp
It is hard when you are in the middle of all of this but know that the day will come that you will look back on it as a memory. And you will see this as a rough patch on the path of the journey to wellness.

To Harry and his loving wife,

Holly made reference to keeping on top of your meds to stay ahead of side affects. I was taught during chemo to take the meds before I needed them and this worked well for me. Often times if it gets started it is harder to handle than if you nip it in the bud before it gets rolling. I had the thought that you might ask you doctor if taking the Tylenol and nausea meds before the injections might be the answer? I know if Harry is anything like my husband that he would rather be shot than take an aspirin but in this case he may want to make an exception lol.

Chin up and straight forward

Cynthia Kinsella
T2 g3 CIS 8/04
Clinical Trial
Chemotherapy & Radiation 10/04-12/04
Chemotherapy 3/05-5/05
BCG 9/05-1-06
RC w/umbilical Indiana pouch 5/06
Left Nephrectomy 1/09
President American Bladder Cancer Society

Please Log in or Create an account to join the conversation.

11 years 9 months ago #12285 by harry s
Hi Lisa - My husband, Harry, is also going through chemo right now. Gemzar and Cisplatin. The doctor splits the cisplatin dose into two sessions saying it should be easier on him, which so far is correct. His main difficulty during chemo is when he gets the IV push of Decadron. For some reason shortly after it is injected Harry gets a wave of dry heaves. So far no vomiting, thankfully. After a few minutes he is ok, but it is really hard to watch and feel helpless..other than be ready with the wastebasket in case something does come up :( The other reaction he has that is disheartening is the next day after the second Cisplatin dose, he receives a shot of Sargramostim. Within an hour he has flu-like symptoms, aches, heartburn/nausea and just an all-over puny feeling that lasts throughout the day and evening. This happened with the first round and then yesterday too. His compazine helped with the nausea but he didn't want to take a tylenol for the aches until I finally convinced him to take it last night before bed. This morning he woke up feeling better, but he has to give himself another injection today and tomorrow, which he is not looking forward to...although I've reminded him the last time he felt better the next day even with another inj, so hopefully he will also feel ok later today...It is just hard as the "caregiver" to watch and feel helpless to fix things - other than reminders to take meds to help with the symptoms. I keep thinking that considering the big picture, this is just a temporary bump in the road and this too will pass..as you said, I guess it is a small price to pay in the long run...as difficult as it can be at any given moment. We wish you well through your treatment cycles and will keep you in prayer also.
Harry and Margot
PS So far his hair has thinned, but hasn't come out totally...although he keeps joking he'll be getting the dog clippers out soon to give himself a buzz cut (I know it is bothering him but at least he is trying to ease the pain with humor)

Please Log in or Create an account to join the conversation.

11 years 9 months ago #12227 by Melodie
Lisa,

Good luck with chemo. I'm not sure what you are doing, which drugs...that to some extend determines how nasty things get. I had M-VAC and did OK...was sick a few times the first two weeks and after that, the meds kept things under control. The Cisplatin was the most nasty for me. I lost my hair about 15 days after I began chemo...knew it would happen but still found myself in the shower crying...lots and lots of strands just came out while I was shampooing...it was awful...my hair was long and I wish that I had gotten it cut short...would have been easier to clean up.
Side effects will vary from one to another but hopefully most of them fade in time.

The nicer side of chemo is what I like to remember...the nurses were some of the most compassionate and professional, and I had a chance to meet some very wonderful individuals...all fighting cancer in one form or another. Also,I actually grew lovely long fingernails for the first time in my life...and still have them. My last chemo session was early July...my hair has grown back in, curley and thick where before it was straight and thinning. Melodie

Melodie, Indy Pouch, U.W.Medical Center, Seattle, Dr. Paul H. Lange & Jonathan L. Wright

Please Log in or Create an account to join the conversation.

11 years 9 months ago #12196 by lisaloo
:-[
Hi Thanks Holly spoke too soon just spent half an hour throwing up big style but if it means the cancer doesnt come back its a small price to pay.
Lisa x

Please Log in or Create an account to join the conversation.

11 years 9 months ago #12195 by mznoregrets
Hi Lisa,

WTG girlfriend! Getting thru the chemo is both physical and emotional and neither is all that easy. Sounds like you are doing both :)
I had very long hair when I faced chemo...it was halfway down my back. I had mine cut short, bought a wig and dreaded it. Turned out mine thinned real bad but I didn't lose it all. That was back in April. My last chemo was beginning of August. In October I had my hair trimmed but it didn't start growing again until November.
Also the first combo chemo I did was similar to your experience...I was crying from fear. My Mom asked me if I glowed in the dark and I had to find courage to turn off the lights the 1st nite, lol. Just stay on top of anti puke meds - heartburn is the beginning of nausea. If I failed to treat the heartburn it was very hard to keep the nausea away. Chemo is cumulative so be aware each treatment may become more intense that way. I did 4 months chemo - had to do the last 2 months laying down - even with the iv meds I was throwing up during chemo treatments. It is temporary and will get better - I promise.
I'm a PM away if ya need me - God Bless, Holly

Please Log in or Create an account to join the conversation.

  • Not Allowed: to create new topic.
  • Not Allowed: to reply.
  • Not Allowed: to add Files.
  • Not Allowed: to edit your message.
Moderators: Cynthiaeddieksara.anne

Users

Total Online: 0 Users and 1515 Guests 

Statistics

Today Total Opened: 0 Today Total Answered: 0 Latest User: LouB
Yesterday Total Opened: 0 Yesterday Total Answered: 1
Total Posts: 52796 Total Subjects: 6870 Total Users: 8448
Powered by Kunena Forum